Estrogen dominance and lymphedema

by Dianna Miller
(Akron, Ohio)

Can you tell me if lymphedema would have anything to do with estrogen dominance?

I am a 58 year old menopausal woman. I recently found out that I have fibroids and I had thickening of the uterine lining. I was put on prometrium. The uterine lining went back to normal size. I am now on bioidentical progesterone cream. During this time, I have developed lymphedema in my left arm. While I was researching estrogen dominance, I came across one article that mentioned the lymph system. I never had breast cancer or any surgery involving the lymph nodes. The doctor calls this lymphedema tarda.

Any information you can give me would be appreciated.

Comments for Estrogen dominance and lymphedema

Click here to add your own comments

Aug 21, 2010
Estrogen dominance and lymphedema
by: Wray

Hi Dianna I can find no studies linking lymphoedema directly to excess oestrogen. It does occur in developed countries after cancer treatment, which you say you haven't had. But about 25 to 50% of people develop it due to poor venous function, trauma, cardiac disease, inflammation, filariasis and more. Please see here for more info on causes. Oestrogen is a known initiator of inflammation and clots, so it could possibly be implicated, as it certainly stimulates fibroids to grow, for more info please see our page on Fibroids. I'm pleased the Prometrium helped the fibroids, as oral progesterone is mostly destroyed by the gut and liver. For more info on delivery systems please see our page on Progesterone application methods. I'm surprised you developed the lymphedema whilst on the progesterone, both the oral and cream, as this normally counters the inflammatory action of oestrogen. It's also an excellent diuretic. It's quite possible you are not using enough, the amount should be between 100-200mg/day. I'm sorry I can't be of more help. Take care Wray

Apr 18, 2013
estrogen therapy and lymphadema
by: Anonymous

I went on an estrogen/progesterone patch in January 2011 and within four weeks developed lymphedema in my right foot for no apparent reason. I just started estrogen/progesterone again (4/13) orally. I am interested if others have had a similar reaction. No physician has related the two. Also interested if there is any reversal to it.

Apr 19, 2013
estrogen therapy and lymphadema
by: Wray

Hi there Unfortunately the 'progesterone' you're getting is not, but a synthetic variety, or progestin. Please read our page on HRT for more info. There would be a reversal to it, by stopping the HRT. I can't find any more evidence than that I gave to Dianna. No evidence oestrogen or progestins can cause it. But judging by your reaction to the drugs, it seems apparent they can. I would seriously consider stopping the HRT, which can have many other adverse side effects. Take care Wray

Feb 23, 2016
HRT & Lymphoedema
by: Lymphedema therapist

I am very interested in this discussion. I have a patient , womb cancer , nodes removed. She has Lymphoedema in both legs , torso , face , left arm , right hand. Compression & mld are not reducing any of it. She is on HRT patches due to removal of ovaries - she's in her 30's.
I'm interested to know if there's a connection with hormones & her erratic Lymphoedema which is not text book for her condition & past history.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...